FDA Warning: High Doses of Anti-Diarrhea Drugs Could Lead to Serious Heart Problems
The U.S. Food and Drugs Administration has issued a new warning regarding the potential heart complications, including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest, caused by taking higher than recommended doses of the common over-the-counter anti-diarrhea medication loperamide.
According to the FDA report, there are 48 reported cases of serious heart problems associated with the use of loperamide since the drug was approved in 1976 until 2015. Majority of these serious heart problems happened in individuals who were intentionally overdosing on the anti-diarrhea medication in attempt to self-treat opioid withdrawal symptoms or to achieve a cheaper and more accessible high.
According to the report from CBS News, there were more than 47,000 recorded cases of drug overdose in the United States in 2014, with opioid accounting for 61 percent of the total. At present, a new set of federal guidelines make it harder for drug-dependent individuals to get their hands on opioid medications. As a result, they are shifting to a more accessible and less expensive anti-diarrhea medication.
Out of the 48 reported cases, 31 were in need of hospitalization, while 10 cases resulted to death.
In addition to overdose, loperamide can also be fatal when consumed with several kinds of medicine. Some addicts combine loperamide with other drugs to increase the euphoria effect of the medication.
Loperamide has been widely used to help control symptoms of diarrhea, including Traveler's Diarrhea. The maximum approved daily dose of loperamide for over-the-counter use is 8 mg a day, while loperamide for prescription use has a maximum of 16 mg a day.
FDA also recommends calling 911 if a person taking loperamide experiences fainting, rapid heart rate, and unresponsiveness. They also reminded health care providers and pharmacists to be aware of the recommended doses of loperamide. Doctors should also talk to their patients about possible complications of loperamide when taken with other drugs.